Objective: To report a case of severe propylene glycol-induced lactic acidosis not attributable to renal dysfunction that was secondary to administration of high-dose intravenous lorazepam.
Case summary: A 24-year-old female with community-acquired pneumonia presented with severe acute respiratory distress syndrome. To maintain adequate sedation and ventilation and reduce airway pressure, several relaxation strategies were used including high-dose intravenous lorazepam, fentanyl, and cisatracurium. After 18 days of high-dose continuous infusion of lorazepam (maximum dose 50 mg/h), the patient developed severe lactic acidosis secondary to propylene glycol toxicity, the main diluent of lorazepam. The acidosis temporarily resolved with bicarbonate administration and discontinuation of lorazepam. Her renal function remained stable for a time (serum creatinine 0.5 mg/dL, blood urea nitrogen 10 mg/dL, urine output 100-200 mL/h). However, after several more days, the patient's condition deteriorated, and she ultimately died.
Discussion: Previous cases of propylene glycol toxicity secondary to high-dose lorazepam infusion have occurred in patients with compromised renal function. Our patient's renal function remained stable throughout the hospital course, which caused us to look further for an explanation for the propylene glycol-induced lactic acidosis. Based on the Naranjo probability scale, propylene glycol was determined to be the probable cause of lactic acidosis. Since this case occurred, our intensive care unit has instituted recommendations for the prevention of lorazepam-associated propylene glycol toxicity.
Conclusions: Our case highlights the development of propylene glycol-induced lactic acidosis secondary to high-dose lorazepam infusion not associated with renal dysfunction.